Rethinking Seizure Care Blog

Why It's Imperative to Monitor Children Who Are Taking Anti-Epileptic Drugs

Posted by RSC Diagnostics on Apr 2, 2021

Portrait of smiling little school kids in school corridor

Doctors prescribe children who have epilepsy with anti-epileptic drugs (AEDs) to prevent seizures from occurring. However, AEDs are very harmful to children and have a variety of side effects that may affect your child’s quality of life. Side effects, like drowsiness, can make school or sports performance more difficult to maintain.  Other side effects may include changes in personality, nausea, vomiting, headaches, muscular pains, stunting of growth, and other effects that may have lasting effects on your child. Carefully monitor your child’s medications and side effects and report any concerns to your doctor.

Maintain Consistent Dosages to Help Prevent Seizures

To be most effective, the AEDs must be taken on a regular basis to maintain consistent levels of the medication in the body. AEDs are essential in treating children who experience tonic-clonic seizures or who may have experienced status epilepticus. AEDs may also be used in focal seizures or other seizure disorders.

Toxicity of Anti-Epileptic Drugs

The goal of AED treatment in children is to find the lowest dosage possible to control seizures. Metabolizing AEDs may be more difficult for the bodies of small children, which is why consistent dosing and strict monitoring is essential.

Short-Term Effects of AEDs

The sedative effects of AEDs may cause fatigue and poor concentration during the day, which can result in a child experiencing academic difficulties. The medications may also inhibit normal behaviors including the desire to play or interact with others throughout the day. Hallucinations may occur and they can often be resolved by adjusting the dosage of the AED. These hallucinations, like the sedative side effects, might cause problems both at school and home. They may also cause sleep disturbances and increase anxiety as well. Ataxia may also occur leading to a loss of control of body movements and cause problems during play and everyday activities. Children may have trouble eating, dressing, bathing or doing other activities of daily living. AEDs can provoke dysarthria (difficulty in speaking) and their words may become slurred or they emit garbled sounds. Nystagmus, which is a rapid fluttering or motion of the eyes, may also occur.

Long-Term Effects of AEDs

Behavioral problems and social withdrawal may occur due to the side effects of AEDs and children may experience difficulty engaging in daily activities or routines. You might see a major impact on grades and school performance as the child struggles with drowsiness throughout the day. It is important to monitor your child and maintain a record of the medication, dosage and any observations. Without therapeutic monitoring of the AEDs, toxic buildup could cause organ damage over time and cause problems with the liver or pancreas. It is important to keep track of the side effects and report any worrisome symptoms to your child’s provider.

Complementary Treatments

AEDs may be one of the few options for keeping your child’s seizures under control. Your child may enjoy complimentary therapies such as meditation or yoga. Talk with your child’s health care provider for a tailored treatment plan. For children who have seizures caused by tumors, surgery treatments may eliminate the need for AEDs.

AEDs are very dangerous for young children so it is very important to make sure that your child receives the correct medications on a consistent basis and that they regularly see their doctor. A treatment and medication plan tailored to your child are the best ways to help your child live the best quality of life.

 

 

Sources:

Benatar, M., Sahin, M., & Davis, R. (2000, November 1). Antiepileptic drug-induced visual hallucinations in a child. Retrieved October 7, 2015, from http://www.ncbi.nlm.nih.gov/pubmed/11118803

Anderson, M., Egunsola, O., Cherrill, J., Millward, C., Fakis, A., & Choonara, I. (2015). A prospective study of adverse drug reactions to antiepileptic drugs in children. BMJ Open, 5(6), e008298. http://doi.org/10.1136/bmjopen-2015-008298

Monitoring epilepsy and therapeutic drug monitoring. (n.d.). Retrieved October 7, 2015, from http://www.epilepsysociety.org.uk/monitoring-epilepsy-and-therapeutic-drug-monitoring#.VhWLuCu7XIV

Side Effects. (n.d.). Retrieved October 7, 2015, from http://www.epilepsy.com/learn/treating-seizures-and-epilepsy/seizure-and-epilepsy-medicines/side-effects

Aneja, S., & Sharma, S. (n.d.). Newer Anti-Epileptic Drugs. Retrieved October 7, 2015, from http://medind.nic.in/ibv/t13/i11/ibvt13i11p1033.pdf

 

Topics: Anti-Epileptic Drugs (AEDs)